California, 2004

Debris Flow in California, January 21, 2004

January 21, 2004 · NWS SGX · 1 event in 1 county or zone

Mud and debris flowed across Valley Center road just south of Morales Lane.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Mud and debris flowed across Valley Center road just south of Morales Lane.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 20, 9:30 PM PST, 2 hours 56 minutes earlier.

Area forecast discussion, Jan 20, 9:30 PM PST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
930 PM PST TUE JAN 20 2004

.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL BRING ISOLATED SHOWERS AND
THUNDERSTORMS TONIGHT. BRIEF SMALL HAIL WILL BE POSSIBLE DUE TO
STRONG INSTABILITY. OFFSHORE FLOW WILL DEVELOP WEDNESDAY AND PEAK
THURSDAY MORNING WITH STRONG GUSTY WINDS THROUGH AND BELOW MOUNTAIN
CANYONS AND PASSES. THE WINDS WILL DECREASE FRIDAY. A STORM MOVING
IN FROM THE NORTHWEST WILL BRING A CHANCE OF SHOWERS LATE SATURDAY
INTO MONDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

A WELL-DEFINED CIRCULATION WAS EVIDENT BETWEEN THE ISLANDS OFFSHORE.
SO...ISOLATED SHOWERS AND THUNDERSTORMS OCCURRED WITH A FEW REPORTS
OF BRIEF HEAVY RAIN AND SMALL HAIL. SOME RAIN GAUGES IN THE SANTA
ROSA PLATEAU/MURRIETA AREAS SHOWED LOCALLY 1/4 TO 1/2 INCH OF
RAIN...AND YUCCA VALLEY HAD 0.2 INCHES OF RAIN. EXPECT THIS TO
CONTINUE...MOSTLY DUE TO THE INSTABILITY AS 500 MB TEMPS WILL FALL
BELOW -25 DEG C...THOUGH CERTAINLY NOT ALL AREAS WILL RECEIVE
PRECIP. THE SNOW LEVEL APPEARS TO BE AROUND 4500 FEET...BUT THE
SPORADIC NATURE OF THE PRECIP SHOULD KEEP ACCUMULATIONS
LIGHT...ESPECIALLY SINCE MOST OF THE PRECIP HAS HIT NON-MTN
AREAS...SO FAR. THE PRECIP SHOULD END AFTER THE MAIN VORT MAX MOVES
THROUGH AROUND OR SHORTLY AFTER 12Z.

THE STRONG PASS/CANYON WINDS WILL MOSTLY BE A COMBINATION OF STRONG
SURFACE PRESSURE GRADIENTS AND STACKED FLOW TO 500 MB FROM A
CONSISTENT DIRECTION...NE. COLD AIR ADVECTION WILL BE LIMITED AND
MOSTLY AT THE LOW LEVELS. WE COULD REACH THE HIGH WIND WARNING
LOCALLY DURING THE DAY WED...BUT THIS WILL BE MOST LIKELY THU AM.
ZONES 48/57...AS USUAL...WILL BE THE MOST VULNERABLE TO THE WINDS.
THE WINDS WILL GRADUALLY DECREASE FRIDAY AS THE UPPER LOW MOVES
FURTHER AWAY TO THE SE. TEMPS WILL BE MILD W OF THE MTNS THU/FRI BUT
WILL CONTINUE TO BE COOL OVER THE MTNS.

A MAJOR SYSTEM WILL MOVE THROUGH OVER THE WEEKEND DUE TO A
COMBINATION OF A BUILDING COASTAL TROUGH AND A VORT MAX UNDERCUTTING
THE HIGH OFF THE COAST. IF THE SYSTEM HITS US HEAD ON...WE COULD SEE
SIGNIFICANT AMOUNTS OF PRECIP...ESPECIALLY IN THE CONVECTIVE
FORM...AND SIGNIFICANT SNOWFALL IN THE MTNS WOULD OCCUR.
HOWEVER...IF THE LOW DIGS TOO DEEPLY OFF THE COAST...WHICH HAS BEEN
THE TREND WITH THE GFS...THEN THE MAIN VORT MAX WILL MOVE INTO
BAJA...AND WE WOULD RECEIVE LITTLE OR NO PRECIP. SO...CHANCE POPS
LOOK GOOD FOR NOW...WITH PRECIP MOST LIKELY SUNDAY.

OVERALL...THE PATTERN IS NOW ESTABLISHED FOR BROAD LOW PRESSURE OVER
THE INTERIOR WEST AND A STRONG RIDGE OVER THE NE PAC WITH OCCASIONAL
VORT MAXES SLIDING SE OVER THE W COAST. SO...EXPECT A CHANCE OF
PRECIP EVERY FEW DAYS WITH TEMPS MOSTLY BELOW NORMAL FOR THE NEXT
WEEK OR TWO...EXCEPT WHEN OFFSHORE FLOW OCCURS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH...SEE LAXNPWSGX.

&&

MAXWELL
Hazardous weather outlook, Jan 20, 6:00 AM PST, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST TUE JAN 20 2004

CAZ042-043-048-050-055>058-060>062-211400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST TUE JAN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

AREAS OF DENSE FOG MAY IMPACT THE MORNING COMMUTE THROUGH THE MOUNTAIN
PASSES AND COASTAL FOOTHILL COMMUNITIES.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

POSSIBLE HIGH WINDS...
FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SANTA ANA MOUNTAINS AND FOOTHILLS...
WEDNESDAY THROUGH THURSDAY.

BALFOUR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, X W San Diego Valley

When
January 21, 12:26 AM PST to 1:09 AM PST
Where
X W San Diego Valley forecast zone
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382543.